What does the future hold?
Apr 13, 2003
I am a 46 years old male and unfortunately last September I discovered I was HIV positive and my doctor asked me to start combination therapy straight away.
I was put on Combivir and Efavirenz (600mg daily). I had some side effects to start with, but after a few months they were all gone and the best new is that the pills seem to work. My viral load dropped to "undetectable" two weeks after starting treatment and it has stayed there since. My CD4 count has increased steadily since.
I always take my pills on time and have not missed any dosage so far. I will do my best to keep a 100 adherence forever.
I don't drink much, don't smoke, never do any drugs and lead a calm and healthy lifestyle. I am active, cycling everywhere and doing a lot of physical activity being a gardener.
I would be really grateful if you could give me your advice on the following:
1) What do you think my prognosis is? Could I hope for a normal life and death of something else than AIDS?
2) Am I at risk of getting Lypodistrophy and/or wastage? If so, is there anything I can do to prevent this?
3) My blood results show (according to my doctor) a suppressed bone marrow activity. Apparently a side effect of AZT. Is that something I should worry about? Would it cause me future problems or effect my prognosis?
Thanks a lot for your time and your advice in advance!
My latest blood tests (17th February, 4 months after starting treatment) are: Viral load (Roche ultrasensitive RT-PCR test): undetactable CD4: 397 CD4: 27.7 CD8: 627 CD8: 43.8 CD3: 1108 CD3: 77.4 CD19: 161 CD19: 11.0 NK cellls: 124 NK cells: 8.4 ISUM: 1393 RATIO: 0.60 HGB: 14.1 g/dl. WBC: 3.9 10^9/L. Platelets: 308 10^9/L. RBC: 3.73 10^12/L. MCV: 110.0 fL. MCH: 37.7 pg. MCHC: 34.3 g/dL. HCT: .410 ratio. MPV: 7.3 fL. RDWCV: 15.4 LYMPH ABS: 1.2 MONO ABS: 0.4 NEUTRO ABS: 1.9 EOS ABS: 0.1 BASO ABS: 0.2 Electrolyte, Liver function and Bone profile all within normal range. Glucose: 5.4 mmol/L. Amylase: 45 U/L. Cholesterol: 3.9 mmol/L. Triglycerides: 1.05 mmol/L.
Response from Dr. Holodniy
1. Excellent. Yes 2. Less likely, given the regimen you are on. 3. AZT can affect the bone marrow and retard the growth of both red and white blood cells. In most people this is not a significant issue, but does require periodic blood counts. Your numbers look great.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Recurrent Yeast Infections Six Months After Possible HIV Exposure
- Body Fluids That Carry Hiv
- How Long Does Hiv Stay In Your Body Before You Know You Have It?
- I Have Hiv Symtoms But Im Testing Negative For Hiv
- Symptoms Of Hiv On A Women Lip
- When You Have Hiv Do You Sneeze And Have A Stuffy Noes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.